Ohio, 2011

Hail in Ohio, August 18, 2011

August 18, 2011 · NWS IWX · 1 event in 1 county or zone

A weak trough moved through the region, sparking thunderstorms across portions of northwest Ohio. A few of the storms produced hail to the size of dimes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A weak trough moved through the region, sparking thunderstorms across portions of northwest Ohio. A few of the storms produced hail to the size of dimes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 18, 2:28 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 18, 2:28 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
328 PM EDT THU AUG 18 2011

.SHORT TERM...
TONIGHT THROUGH FRIDAY NIGHT.

TROUGH WAS SETTLING ACROSS THE AREA...WITH WIDELY SCATTERED
CONVECTION DEVELOPING...MAINLY ACROSS NW OHIO IN AND AROUND
DEFIANCE...AND IN AND AROUND KOSCIUSKO COUNTY. EXPECT THE SPOTTY
NATURE TO CONTINUE WITH MAYBE A BIT OF AN UPSWING OVER THE NEXT HOUR
OR SO. WILL GO WITH PRE 1ST PERIOD AND JUST RUN ISOLATED MENTION
ALONG AND SOUTH OF PRESENT CONVECTION THROUGH 00Z. BOUNDARY WILL
CONTINUE TO SINK SOUTH THROUGH TONIGHT. HAVE LEFT CHANCES FOR PATCHY
SHALLOW FOG IN LATER TONIGHT WITH MOST LIKELY AREAS TO SEE ANY BEING
WHERE CONVECTION HAS OCCURRED.

DRIER AIR WILL SLOWLY SETTLE IN ON FRIDAY BUT THERMAL PROFILES WILL
GENERALLY BE UNCHANGED RESULTING IN AFTERNOON HIGHS SIMILAR TO
TODAYS VALUES IN THE LOW TO MID 80S. LAKE BREEZE MAY TAKE SHAPE
ACROSS BERRIEN AND LA PORTE COUNTIES LOWERING HIGHS A TAD. ENERGY
AND MSTR AHEAD OF THE NEXT WAVE WILL BEGIN TO MOVE TOWARDS THE
WESTERN PARTS OF THE AREA LATE FRIDAY NIGHT. MODELS AGREE ON KEEPING
BULK OF ACTIVITY TO THE WEST PRIOR TO 12Z SAT SO WILL MAINTAIN DRY
FORECAST.

HAVE BLENDED LOWS TONIGHT WITH BCCONSALL AS CONCERNED THAT VALUES
MAY BE A BIT TOO WARM IN THE LOW TO MID 60S. FEW CHANGES TO FRI NGT
LOWS.

&&

.LONG TERM

EARLY SATURDAY THROUGH NEXT FRIDAY...

RIDGE OVER THE WESTERN/CENTRAL US WILL GRADUALLY BUILD NORTH AND
EAST DURING THE PERIOD. LONGWAVE TROF OVER CANADA AND NORTHEAST US
WILL KEEP NORTHERLY FLOW OVER THE GREAT LAKES PROVIDING SEASONABLE
TEMPERATURES AND A SERIES OF SHORT-WAVES TO DIVE INTO THE FORECAST
AREA.

THE FIRST ROUND OF PRECIPITATION WILL OCCUR SATURDAY INTO SUNDAY AS
THE RIDGE IN THE WEST AMPLIFIES AND SENDS SEVERAL SHORTWAVES AND AN
ASSOCIATED COLD FRONT THROUGH THE GREAT LAKES. AT THIS TIME...BEST
DYNAMICS AND MOISTURE ARE SOUTH OF THE AREA...BEST SUPPORT WILL BE
SOUTH AND EAST OF THE REGION.

NEXT ROUND OF CONVECTION WILL COME LATER IN THE WEEK. FRONTAL
BOUNDARY INTENSIFIES AND MODELS CONTINUE TO HINT AT CYCLONIC
DEVELOPMENT OVER THE OHIO RIVER VALLEY. THE TIMING AND LOCATION OF
THE FRONT WILL DICTATE THE AMOUNT OF MOISTURE...AND THE TIMING
DIFFERENCES IN THE MODELS MAKE THE FORECASTING OF CONVECTION THAT
FAR OUT PROBLEMATIC.  HAVE KEPT THE TREND OF THE PREVIOUS
FORECAST...INTRODUCING CHANCE OF SHRA/TSRA LATE IN THE DAY WEDNESDAY
AND EXITING THE REGION LATE THURSDAY.

EITHER WAY...RAINFALL AMOUNTS WILL LIKELY BE LIGHT AND WIDESPREAD
HEAVY RAINFALL IS NOT EXPECTED.

&&

.AVIATION... /18Z TAFS/
KSBN WILL LIKELY BE CONVECTION FREE WITH MAIN BOUNDARY NOW SE OF
THE AIRPORT. WIND SHIFT ITSELF WILL PASS THROUGH OVER THE NEXT
COUPLE OF HOURS BRINGING NW FLOW IN. AT KFWA...CONVECTIVE CHANCES
STILL LINGER WITH PREV VCTS MENTION ON TARGET UNTIL INITIATION
OCCURS. ONCE THE BOUNDARY PASSES...LITTLE MORE THAN SOME PATCHY
FOG WILL BE SEEN AT BOTH SITES LATER TONIGHT. ANOTHER DISTURBANCE
WILL MOVE IN DURING THE DAY FRI TO BRING AN OUTSIDE CHANCE FOR
CONVECTION. HOWEVER...GIVEN LIMITED MSTR AND CONVERGENCE WILL NOT
ADD TO TAFS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...FISHER
LONG TERM...LEWIS
AVIATION...FISHER
Hazardous weather outlook, Aug 18, 3:06 AM EST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
406 AM EDT THU AUG 18 2011

INZ007>009-015>018-020-022>027-032>034-MIZ081-OHZ001-002-004-005-015-
016-024-025-190815-
STEUBEN-NOBLE-DE KALB-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-
CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...HILLSDALE...BRYAN...
WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...
OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
406 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A
FEW OF THE STORMS MAY PRODUCE GUSTY WINDS WITH A THREAT OF
ISOLATED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AND SPOTTER ACTIVATION
IS NOT ANTICIPATED. HOWEVER...ISOLATED DAMAGING WIND GUSTS WILL BE
POSSIBLE THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>006-012>014-MIZ077>080-190815-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STARKE-PULASKI-MARSHALL-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER
406 AM EDT THU AUG 18 2011 /306 AM CDT THU AUG 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY THIS MORNING. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-190815-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
406 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 97 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Defiance

When
August 18, 4:51 PM EST to 4:52 PM EST
Where
Defiance County, 2.32 mi NNW of The Bend
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.310, -84.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338851.